Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 162, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 29, 2020, 4:08 PM CDT for 4 counties in Tennessee. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2020, 4:08 PM CDT (21:08 UTC)
- Expired
- Aug 29, 2020, 4:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, TN, Jackson County, TN, Macon County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 70 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
596
WUUS54 KOHX 292108
SVROHX
TNC027-087-111-159-292145-
/O.NEW.KOHX.SV.W.0162.200829T2108Z-200829T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
408 PM CDT Sat Aug 29 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Northeastern Smith County in Middle Tennessee...
Northwestern Jackson County in Middle Tennessee...
West central Clay County in Middle Tennessee...
Eastern Macon County in Middle Tennessee...
* Until 445 PM CDT.
* At 407 PM CDT, a severe thunderstorm was located near Red Boiling
Springs, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lafayette, Gainesboro, Red Boiling Springs, Granville and
Whitleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3662 8586 3641 8553 3624 8584 3655 8607
3663 8594
TIME...MOT...LOC 2107Z 313DEG 20KT 3653 8594
HAIL...0.75IN
WIND...60MPH
$$
Shamburger2 follow-up statements
264 WWUS54 KOHX 292124 SVSOHX Severe Weather Statement National Weather Service Nashville TN 424 PM CDT Sat Aug 29 2020 TNC027-087-111-159-292145- /O.CON.KOHX.SV.W.0162.000000T0000Z-200829T2145Z/ Smith TN-Jackson TN-Clay TN-Macon TN- 424 PM CDT Sat Aug 29 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR NORTHEASTERN SMITH...NORTHWESTERN JACKSON...WEST CENTRAL CLAY AND SOUTHEASTERN MACON COUNTIES... At 424 PM CDT, a severe thunderstorm was located near Red Boiling Springs, or 11 miles east of Lafayette, moving southeast at 25 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Gainesboro, Red Boiling Springs, Granville and Whitleyville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3641 8553 3624 8584 3646 8601 3656 8577 TIME...MOT...LOC 2124Z 309DEG 21KT 3647 8584 HAIL...0.75IN WIND...60MPH $$ Shamburger
178
WWUS54 KOHX 292137
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
437 PM CDT Sat Aug 29 2020
TNC027-292146-
/O.CAN.KOHX.SV.W.0162.000000T0000Z-200829T2145Z/
Clay TN-
437 PM CDT Sat Aug 29 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3641 8553 3624 8584 3643 8599 3649 8566
TIME...MOT...LOC 2136Z 313DEG 20KT 3642 8578
$$
TNC087-111-159-292145-
/O.CON.KOHX.SV.W.0162.000000T0000Z-200829T2145Z/
Smith TN-Jackson TN-Macon TN-
437 PM CDT Sat Aug 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN SMITH...NORTHWESTERN JACKSON AND SOUTHEASTERN MACON
COUNTIES...
At 436 PM CDT, a severe thunderstorm was located 8 miles northwest of
Gainesboro, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gainesboro, Granville, Whitleyville and Pleasant Shade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3641 8553 3624 8584 3643 8599 3649 8566
TIME...MOT...LOC 2136Z 313DEG 20KT 3642 8578
HAIL...0.75IN
WIND...60MPH
$$
ShamburgerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:28 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 29, 2:28 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Nashville TN 228 PM CDT Sat Aug 29 2020 .DISCUSSION... Remnants of HUR Laura now well east, but PCPN will remain in the picture well into late next week. A cold front currently sitting across central KY will dip south into the mid-state early Sun, and this front looks to lurk across the region into Tues. Nothing spectacular happening at upper levels but several weak impulses will precede a decent shortwave/upper trough later Mon. Moisture will however remain quite deep into mid-day Mon before drying above H85. Also currently, a complex of sorts is occurring across southern MO. As this cold front moves south, this complex may become part of a line of storms expected to develop near our northern border this afternoon, affecting much of our north, and it could take until late this evening to exit our eastern counties. Additional showers are expected to develop behind across the west late tonight, and Sun looks quite active as well, especially in the afternoon. Scattered showers/storms will continue to develop into Sun night and right on into Mon ahead of incoming up trough. SVR parameters not super impressive but will could easily see some strong storms later today through Mon, largely producing gusty wind. After some drying later Mon, better SVR threat looks to shift south of us on Tue. On Tues however, we are still likely to see fairly widespread development in our west, especially in the afternoon, with our upper flow shifting more SW and our pesky frontal boundary is still lurking. On Wed/Wed night, upper flow remains SW, and another frontal boundary is set up well northwest. Our rain chances will be a bit less early but, another upper trough axis/shortwave is expected to be across the plains late in the day. And this feature will zip across the mid-south on Thu, which will push the cold front south of us early Fri. This will keep scattered showers/storms in the forecast through the end of the week. Again SVR parameters fairly weak. Next weekend it looks like we finally get some noticeable drying as dewpoints drop into the lower 60s, maybe upper 50s. && .AVIATION... 18Z TAF DISCUSSION. The few remaining MVFR clouds should continue to scatter out. Weak boundary across the plateau may be a focusing mechanism for a few storms this afternoon and evening...coupled with a weak cold front that moves into the state. This means there could be VCTS for all TAF sites 22-02Z. Since CSV has a better chance will include a TEMPO from 20-24Z for peak time. Overnight winds drop off and have light BR for CKV and CSV. Westerly winds today will drop off overnight and become more easterly tomorrow. VCTS expected again tomorrow after 14-16Z. && .PRELIMINARY POINT TEMPS/POPS... Nashville 71 85 71 85 71 / 50 70 80 80 40 Clarksville 69 81 69 83 69 / 40 70 90 70 40 Crossville 67 81 68 80 67 / 50 50 90 80 20 Columbia 71 85 71 85 71 / 40 80 80 80 40 Lawrenceburg 70 86 71 84 71 / 40 80 80 80 40 Waverly 69 82 69 84 70 / 50 70 90 80 40 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......07 AVIATION........12
Hazardous weather outlook, Aug 29, 3:04 AM CDT, 13 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 304 AM CDT Sat Aug 29 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-300815- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 304 AM CDT Sat Aug 29 2020 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. A few thunderstorms will be strong with heavy downpours and gusty winds this afternoon and evening. A couple of the storms could be briefly severe with damaging wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong storms with gusty winds may occur Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter should relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 13
In the hours before
Local storm report, Aug 29, 2:27 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TORNADO 4 SSE BAXTER 36.10N 85.61W
08/28/2020 PUTNAM TN EMERGENCY MNGR
A DAMAGE SURVEY BY PUTNAM COUNTY EMA ALONG WITH RADAR
DATA INDICATE A BRIEF EF-0 TORNADO TOUCHED DOWN SOUTH OF
BAXTER. ONE HOME ON PALMER LN SUFFERED GARAGE DOOR
DAMAGE NEAR THE START OF THE PATH AND A MOBILE HOME LOST
PART OF ITS ROOF ON THOMAS TWIN OAK RD AT PALMER LN. A
BARN WAS DAMAGED ON MOSS RD NORTH OF ALTON BOYD RD.
SEVERAL TREES WERE SNAPPED AND UPROOTED ALONG THE
INTERMITTENT DAMAGE PATH. PATH LENGTH 2.83 MI AND PATH
WIDTH 50 YDS.
&&
CORRECTED FATALITIES...INJURIES
EVENT NUMBER OHX2000509
SHAMBURGERLocal storm report, Aug 29, 2:31 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
231 PM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND DMG MOUNT PLEASANT 35.55N 87.19W
08/28/2020 MAURY TN EMERGENCY MNGR
TWO TREES DOWN ON DRY CREEK ROAD
&&
EVENT NUMBER OHX2000511
SHAMBURGERLocal storm report, Aug 29, 2:32 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
232 PM CDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND DMG CENTERVILLE 35.79N 87.45W
08/28/2020 HICKMAN TN SOCIAL MEDIA
PICTURES OF TREES DOWN, REPORTED IN EAST HICKMAN
COUNTY.
1211 PM TSTM WND DMG PRIMM SPRINGS 35.82N 87.25W
08/28/2020 HICKMAN TN EMERGENCY MNGR
TREES DOWN AND A FEW POWER OUTAGES IN THE PRIMM SPRINGS
AREA
1212 PM TSTM WND DMG 4 ESE LYLES 35.90N 87.27W
08/28/2020 HICKMAN TN SOCIAL MEDIA
PICTURE OF TREE DOWN. TIME ESTIMATED VIA RADAR.
1219 PM TSTM WND DMG 4 WSW FAIRVIEW 35.96N 87.19W
08/28/2020 WILLIAMSON TN SOCIAL MEDIA
TREES DOWN ON OLD FRANKLIN ROAD
1230 PM TSTM WND DMG KINGSTON SPRINGS 36.10N 87.10W
08/28/2020 CHEATHAM TN EMERGENCY MNGR
REPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA
RADAR.
1235 PM TSTM WND DMG MOUNT PLEASANT 35.55N 87.19W
08/28/2020 MAURY TN EMERGENCY MNGR
TWO TREES DOWN ON DRY CREEK ROAD
1242 PM TSTM WND DMG ASHLAND CITY 36.28N 87.06W
08/28/2020 CHEATHAM TN EMERGENCY MNGR
REPORT OF TREES DOWN ON POWERLINES. TIME ESTIMATED VIA
RADAR.
0110 PM TSTM WND DMG 5 SW GOODLETTSVILLE 36.27N 86.78W
08/28/2020 DAVIDSON TN PUBLIC
TREES DOWN
0114 PM TSTM WND DMG 3 S RIDGETOP 36.35N 86.76W
08/28/2020 DAVIDSON TN SOCIAL MEDIA
TWO POWER POLES AND ONE LARGE TREE DAMAGED
0527 PM TORNADO 3 WNW VIOLA 35.55N 85.90W
08/28/2020 WARREN TN EMERGENCY MNGR
A DAMAGE SURVEY BY WARREN COUNTY EMA ALONG WITH VIDEO
BY NEARBY RESIDENTS INDICATE A VERY BRIEF WEAK EF-0
TORNADO TOUCHED DOWN IN EXTREME SOUTHWEST WARREN COUNTY
BETWEEN MORRISON AND VIOLA ALONG CECIL LAXSON ROAD. ONE
BARN SUSTAINED SIGNIFICANT DAMAGE AND SEVERAL TREES WERE
BLOWN DOWN ALONG THE ROADWAY AND IN ADJACENT ORCHARDS.
PATH LENGTH 1/4 MI AND PATH WIDTH 25 YDS.
0610 PM TSTM WND DMG 9 ENE MCMINNVILLE 35.75N 85.63W
08/28/2020 WARREN TN EMERGENCY MNGR
LARGE TREE DOWN BLOCKING ROAD AT 1621 COPENHAVER ROAD.
TIME ESTIMATED.
0654 PM TSTM WND DMG 10 E SPARTA 35.94N 85.30W
08/28/2020 WHITE TN SOCIAL MEDIA
LARGE TREE LIMBS DOWN ON OLD RAILROAD GRADE ROAD
0724 PM TORNADO 4 SSE BAXTER 36.10N 85.61W
08/28/2020 PUTNAM TN EMERGENCY MNGR
A DAMAGE SURVEY BY PUTNAM COUNTY EMA ALONG WITH RADAR
DATA INDICATE A BRIEF EF-0 TORNADO TOUCHED DOWN SOUTH OF
BAXTER. ONE HOME ON PALMER LN SUFFERED GARAGE DOOR
DAMAGE NEAR THE START OF THE PATH AND A MOBILE HOME LOST
PART OF ITS ROOF ON THOMAS TWIN OAK RD AT PALMER LN. A
BARN WAS DAMAGED ON MOSS RD NORTH OF ALTON BOYD RD.
SEVERAL TREES WERE SNAPPED AND UPROOTED ALONG THE
INTERMITTENT DAMAGE PATH. PATH LENGTH 2.83 MI AND PATH
WIDTH 50 YDS.
&&
EVENT NUMBER OHX2000500 OHX2000505 OHX2000501 OHX2000504 OHX2000503
OHX2000511 OHX2000502 OHX2000499 OHX2000506 OHX2000507 OHX2000508
OHX2000510 OHX2000509
SHAMBURGERSpecial weather statement, Aug 29, 3:36 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Nashville TN 336 PM CDT Sat Aug 29 2020 TNZ006-007-292100- Robertson TN-Montgomery TN- 336 PM CDT Sat Aug 29 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY AND NORTHWESTERN ROBERTSON COUNTIES UNTIL 400 PM CDT... At 336 PM CDT, Doppler radar was tracking a strong thunderstorm over Guthrie, or 10 miles northeast of Clarksville, moving southeast at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clarksville, Adams and Cedar Hill. This includes Interstate 24 between mile markers 1 and 17. LAT...LON 3655 8690 3642 8722 3664 8733 3664 8700 TIME...MOT...LOC 2036Z 330DEG 21KT 3666 8722 Shamburger
Special weather statement, Aug 29, 3:47 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
347 PM CDT Sat Aug 29 2020
TNZ008-009-292115-
Sumner TN-Macon TN-
347 PM CDT Sat Aug 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SUMNER AND MACON
COUNTIES UNTIL 415 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm near
Westmoreland, or 11 miles northwest of Lafayette, moving southeast at
30 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Lafayette and Westmoreland.
LAT...LON 3663 8601 3641 8583 3645 8617 3648 8619
3649 8622 3665 8638
TIME...MOT...LOC 2047Z 317DEG 26KT 3664 8618
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:05 PM CDT | Special Weather Statement | OHX | Wayne | 40 min |
| Aug 28, 7:22 PM CDT | Special Weather Statement | OHX | Putnam | 23 min |
| Aug 29, 3:36 PM CDT | Special Weather Statement | OHX | Robertson | 24 min |
| Aug 29, 3:47 PM CDT | Special Weather Statement | OHX | Macon | 28 min |
| Aug 29, 4:23 PM CDT | Special Weather Statement | OHX | Robertson, Sumner | 37 min |
| Aug 29, 4:43 PM CDT | Special Weather Statement | OHX | Fentress, Jackson, Overton, Putnam | 47 min |
| Aug 29, 4:57 PM CDT | Special Weather Statement | OHX | Montgomery | 48 min |
| Aug 29, 5:03 PM CDT | Special Weather Statement | OHX | Houston, Stewart | 42 min |
| Aug 29, 5:08 PM CDT | Special Weather Statement | OHX | Smith, Trousdale, Wilson | 37 min |
| Aug 29, 5:22 PM CDT | Special Weather Statement | OHX | Houston | 23 min |
| Aug 29, 5:29 PM CDT | Special Weather Statement | OHX | Cumberland, Fentress, Putnam, White | 46 min |
| Aug 29, 5:42 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 48 min |
| Aug 29, 6:14 PM CDT | Special Weather Statement | OHX | Cumberland, DeKalb, Van Buren, White | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.